In August 2007 Bea Coldwell and her daughters, then 15 and 13, farewelled her husband “M”, a British Army Lieutenant Colonel, for his year-long posting to IMATT in Sierra Leone. A gentle, home-loving man, M was told by the doctor who prescribed his Lariam, “it might make you go mad.” When the drug did exactly that to him, at least she knew where to start looking. The man they put onto a plane in August was not the cold, distant, restless, aggressive one they received back for R&R in December, nor the one who cut short his leave and returned to Sierra Leone three days early, texting en route to demand a divorce.
Bea’s immediate reaction was to contact her husband’s commander, who had been a friend for several years, in confidence. This confidence was broken: “there are no secrets between boys”, he said, and Bea’s concerns about M’s bizarre behaviour and Lariam were dismissed with derision. It turns out that there were secrets between boys: eight months later it became apparent that within weeks of his arrival at IMATT, M had begun an affair with an African “nightclub worker” and that this affair had been conducted under the noses of not only his commander but also the military doctor with whom he was sharing a house.
M was medically evacuated to a military hospital in the UK in November 2008 for reasons which have never been made clear. On contacting the consultant neurologist in charge of his care, Bea was surprised to hear that the medical team had not been informed of the affair, nor that M had been taking Lariam, both of which were vital to his diagnosis and treatment. The consultant seemed a little surprised that this information had been withheld, and described Lariam as “a terrible drug.” Incidentally, the doctor who prescribed Lariam to M is the same doctor to whom Lieutenant Colonel Andrew Marriott had reported his side-effects two years previously.
There is not a chance that M, who was very late to promote to Lieutenant Colonel and whose first posting this was in that rank, would have risked his health, his career and his family in this way, had he been in his right mind. Bea has vowed to continue to fight the Ministry of Defence until they have stopped poisoning troops with a drug which has been proven to be neurotoxic. Interviewed in The Independent in 2013, Bea described the experience:
“My husband, a lieutenant-colonel, deployed to Sierra Leone in August 2007. Two weeks beforehand, he had begun a course of Lariam. He said the doctor had warned it might make him go mad but hadn’t offered an alternative. We laughed it off at the time.
“In early October something in his voice had changed and I recall saying to my mother that I thought he was having an affair. I put this to the back of my mind, as my husband was then a very upright, moralistic Roman Catholic, very proud of his position as an army officer.
“We continued to talk as normally as possible over the course of the next couple of months, although I felt a growing distance between us. He came home in December and when I met him from the train, the alarm bells really began to ring.
“Although he looked the same, it was as if another person was occupying his body. He had an air of suppressed rage about him.
“On his return to Sierra Leone he texted me from the airport to say that the marriage was over. This was when I remembered what the doctor had said about Lariam. Eventually I found evidence which proved he had been having an affair with an African ‘nightclub worker’ and we divorced in 2008.
“The last six years have been isolating and painful. Few are prepared to accept that a drug which has been approved for general use can do so much harm, but I can think of no other cause of my husband’s total deracination from loving husband, father and proud soldier, to the amoral person he is now.”